THE BLOG

How Allergies Can Wreak Havoc On Your Voice

05/27/2011 10:31 am ET | Updated Jul 19, 2011

Seasonal allergies have been wreaking havoc this spring, thanks to the high pollen counts across much of the U.S. While many allergy sufferers nationwide are experiencing typical allergy symptoms like congestion, sneezing and itchy, watery eyes, some are also dealing with a lesser-known symptom -- an impaired voice.

Allergies can affect the voice in various ways. When you inhale pollen, exposure to allergens can cause direct inflammation of the vocal folds. In addition, coughing and postnasal drip can irritate the vocal folds, and restricted lungs and an inflamed nose can also alter the voice.

However, it's not just the allergies themselves that affect the voice -- commonly used allergy medications can also have a negative effect. Over-the-counter antihistamines such as fexofenadine (Allegra) and cetirizine (Zyrtec) are easy to obtain and have been used to treat allergies for years. Absorbed through your entire system, these drugs can dry up the body's mucus -- and when it comes to the voice, that's a problem.

The human body makes a liter or two of mucus a day, which helps maintain a thin protective layer over the vocal folds and keep them supple. If antihistamines dry up the mucus in your system, your vocal folds become dry and stiff like sandpaper, which means there's extra abrasion when they vibrate. This can lead to inflammation and a raspy, strained voice that takes extra effort to use.

At The Voice and Swallowing Institute at The New York Eye and Ear Infirmary, many of our patients are elite performing singers, actors and other professional voice users. We tell them to avoid antihistamines at all cost. Even if your job is not as vocally demanding as a professional singer's, considering the prevalence of telecommunication in today's world, good vocal health is more important than ever for all of us. Speaking is an integral part of all our lives and jobs. Often we don't realize how important it is, or how much we use our voice, until we lose it.

To avoid voice problems, allergy sufferers can use medications that don't have a drying effect or ones that are only active locally. Nasal steroid sprays are an excellent choice. They decrease nasal allergy symptoms and postnasal drip, but they have minimal systemic absorption and don't affect the voice.

If a nasal steroid spray isn't enough to treat your symptoms, you might want to try a medication such as montelukast (Singulair). Taken nightly, this pill works effectively on preventing allergies and some asthma symptoms, but doesn't feature the drying side effects of traditional allergy medication. Finally, for acute relief, nasal spray anti-histamines such as olopatadine (Patanase) can be used, but they have a bitter taste and need to be taken twice daily.

For some allergy patients, doctors might recommend immunotherapy -- administering small amounts of allergens over time to help the body adapt to them. Traditionally, immunotherapy has been performed through injections at the doctor's office; however, it can now also be done by placing drops of medicine beneath the tongue at home.

If you're having problems with your voice and think your allergies or allergy medication could be to blame, see your doctor to find out which of the above treatments is best for you. Allergy sufferers have put up with enough this spring -- there's no need to put up with an impaired voice as well. For more information on voice and swallowing health, visit www.nyee.edu